It’s winter, a time when people are more likely to fall ill. As a result, many of us will be taking vitamins in order to boost our immune systems. Among these vitamins and multivitamins is likely to be a range of compounds designed to help our body in a number of ways. However, a new study suggests one common type could increase your risk of breast cancer.

A study published in the Journal of Biosensors and Bioelectronics has found taking too much nicotinamide riboside (NR), also known as vitamin B3, could be detrimental to overall health.

While the vitamin is associated with cardiovascular benefits, the new study suggests vitamin B3 could have more serious consequences.

The team, led by Professor Elena Goun, discovered that high levels of NR could not only increase your risk of breast cancer, but also increase the risk of it spreading to other parts of the body.

Professor Goun said: “Some people take them [vitamins and supplements] because they automatically assume that vitamins and supplements only have positive health benefits, but very little is known about how they actually work. Because of this lack of knowledge, we were inspired to study the basic questions surrounding how vitamins and supplements work in the body.”

READ MORE: Bob Mortimer admits he is ‘not very well’

Goun said their work was “especially important given the wide commercial availability and a large number of ongoing human clinical trials where NR is used to mitigate the side effects of cancer therapy in patients”.

Goun added: “While NR is already being widely used in people and is being investigated in so many ongoing clinical trials for additional applications, much of how NR works is a black box — it’s not understood.

“So that inspired us to come up with this novel imaging technique based on ultrasensitive bioluminescent imaging that allows quantification of NR levels in real-time in a non-invasive manner.

“The presence of NR is shown with light, and the brighter the light is, the more NR is present.”

DON’T MISS

What are the main symptoms of breast cancer?

The NHS and its team of doctors say that women should see a GP if they spot:
• A new lump or area of thickened tissue in either breast that was not there before
• A change in the size or shape of one or both breasts
• A discharge of fluid from either of your nipples
• A lump or swelling in either of your armpit
• A change in the look or feel of your skin, such as puckering or dimpling
• A rash or redness a rash (like eczema), crusting, scaly or itchy skin or redness on or around your nipple
• A change in the appearance of your nipple, such as becoming sunken into your breast.

Is breast cancer common?

Breast cancer is the most common form of cancer in the UK. NHS experts added: “Most women diagnosed with breast cancer are over the age of 50, but younger women can also get breast cancer.

“About one in eight women are diagnosed with breast cancer during their lifetime. There’s a good chance of recovery if it’s detected at an early stage. For this reason, it’s vital that women check their breasts regularly for any changes and always have any changes examined by a GP.”

Furthermore, this study on the dangerous NR isn’t just vital for women, but for men too.

READ MORE: Cancer patients among thousands with ‘time bomb’ breast implants

Other signs include:
• The nipple turning inward
• Fluid oozing from the nipple
• A sore or rash around the nipple that does not go away
• The nipping or surrounding skin becoming hard, red, or swollen
• Small bumps in the armpit.

If the condition spreads it can cause other symptoms in different parts of the body such as feeling tired all the time, aching and painful bones, shortness of breath, feeling sick, and itchy skin with a yellowing of the eyes or skin.

With regard to treatment, the National Health Service advice says: “The treatment for breast cancer in men largely depends on how far the cancer has spread. Possible treatments include surgery, radiotherapy and medicines.

“You’ll be cared for by a team of specialists who will help you make decisions about your treatment.”

Source